Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Topeka, KS

July 12, 20164 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2016, 3:38 AM CDT for 4 counties in Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 3:38 AM CDT (08:38 UTC)
Expired
Jul 12, 2016, 4:15 AM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:00 AM CDTTSTM WND GST 678 W Mayetta, KSTIME ESTIMATED FROM RADAR. RAWS REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2533 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS53 KTOP 120838
SVRTOP
KSC085-149-177-197-120915-
/O.NEW.KTOP.SV.W.0193.160712T0838Z-160712T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN JACKSON COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 415 AM CDT

* AT 337 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES EAST OF WESTMORELAND TO NEAR WAMEGO TO NEAR
  VOLLAND...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...ROSSVILLE...ST. MARYS...MAPLE HILL...PAXICO...BELVUE...
  EMMETT AND DELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9587 3925 9586 3907 9598 3907 9639
      3913 9634 3943 9624
TIME...MOT...LOC 0837Z 251DEG 46KT 3937 9631 3913 9633 3898 9645 

HAIL...0.75IN
WIND...60MPH
 
$$

GARGAN
2 follow-up statements
898 
WWUS53 KTOP 120850
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT TUE JUL 12 2016

KSC085-149-177-197-120915-
/O.CON.KTOP.SV.W.0193.000000T0000Z-160712T0915Z/
WABAUNSEE-SHAWNEE-JACKSON-POTTAWATOMIE-
350 AM CDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN WABAUNSEE...NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON
AND SOUTHEASTERN POTTAWATOMIE COUNTIES...

AT 350 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ONAGA TO NEAR BELVUE TO MCFARLAND...MOVING EAST
AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ROSSVILLE...ST. MARYS...MAPLE HILL...PAXICO...BELVUE...
EMMETT AND DELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9587 3925 9586 3907 9598 3907 9639
      3913 9634 3943 9624
TIME...MOT...LOC 0850Z 251DEG 44KT 3942 9615 3925 9614 3907 9626 

HAIL...0.75IN
WIND...60MPH
 
$$

GARGAN
004 
WWUS53 KTOP 120907
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT TUE JUL 12 2016

KSC085-149-177-197-120917-
/O.EXP.KTOP.SV.W.0193.000000T0000Z-160712T0915Z/
WABAUNSEE-SHAWNEE-JACKSON-POTTAWATOMIE-
407 AM CDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WABAUNSEE...
NORTHWESTERN SHAWNEE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
POTTAWATOMIE COUNTIES WILL EXPIRE AT 415 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3942 9587 3925 9586 3907 9598 3907 9639
      3913 9634 3943 9624
TIME...MOT...LOC 0905Z 251DEG 46KT 3942 9615 3925 9614 3907 9626 

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:46 AM CDT, 52 minutes earlier.

Area forecast discussion, Jul 12, 2:46 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
246 AM CDT TUE JUL 12 2016

.SHORT TERM...(Today and Tonight)
Issued at 245 AM CDT TUE JUL 12 2016

Early this morning an upper level trough was lifting northeast
across the eastern plains into the upper midwest. A surface front
extended from southeast NE, southwest across the northwest counties
of the CWA. A combination of lift from the departing H5 trough and
convergence ahead of the front has lead to the development of
scattered strong storms across northeast and north central KS.

Today, the morning storms should shift northeast of the CWA during
the mid morning hours. The weak surface front will remain nearly
stationary. During the afternoon hours scattered thunderstorms will
redevelop along and southeast of the surface front across the
northeast counties, and the thunderstorms should back build
southwestward along the front into the southwest counties of the CWA
during the late afternoon hours. The scattered storms will propagate
southeast across east central KS during the evening hours and push
southeast of the CWA by midnight Wednesday. Some of the
thunderstorms will be strong to severe given a favorable environment
with 2500 to 3500 j/kg of MLCAPE and 0-6KM effective shear of 30 to
40 KTS. Any intense updraft may rotate which would produce large
hail and damaging wind gusts. If a line of storms develops through
the late afternoon and evening hours then the primary hazards will
be strong damaging wind gusts and heavy rainfall.

Highs Today will be slightly cooler with lower to mid 90s, though
the dewpoints may rise to into the mid 70s along and south of the
front across east central KS.

.LONG TERM...(Wednesday through Monday)
Issued at 245 AM CDT TUE JUL 12 2016

On Wednesday another cold front will approach the forecast area from
the north as a mid level trough tracks over southern Canada. Storms
are expected to develop along the front during the afternoon across
far southern NE. The instability will be high ahead of the front and
high temperatures reach the mid to upper 90s. Forecast soundings
show deep mixing in the warm sector, which will lead to steep low
level lapse rates. This environment will support mainly damaging
wind and possibly large hail given the steep mid level lapse rates
as well. Storms will progress southward through the evening and
overnight as the front gradually slides through the area. On
Thursday the front should be located somewhere in eastern KS when a
weak mid level shortwave ejects out of the Rockies. This could
support an expansive area of storms along and north of the boundary.
The instability and shear might support strong to severe storms in
the forecast area during the evening and overnight. The NAM and
ECMWF are further southwest with the track of the wave and therefore
miss the area. So there is still some uncertainty with this period.
The models are advertising the possibility of additional mid level
shortwaves to track over the central plains this weekend and early
next week. Therefore the chances for periods of showers and storms
will continue. The mid level ridge appears to build directly over
eastern KS next week, which will push the storm track further north
and allow the heat to build.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1136 PM CDT MON JUL 11 2016

TSRA expected to increase in coverage through 11Z and have
inserted tsra in tempo groups from 07Z through 11Z. Models suggest
convection will decrease through 15Z with a lull until around 21Z
with redevelopment across the area. Have added vcts after 22Z.
Winds south around 10 kts through the period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...53
Hazardous weather outlook, Jul 12, 3:12 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT TUE JUL 12 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-130815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
312 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLETHIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS EAST CENTRAL KANSAS...WITH THE MAIN
HAZARDS BEING DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS CONTINUES WEDNESDAY
AFTERNOON AND EVENING MAINLY ACROSS FAR NORTHEAST KANSAS. THERE
IS ANOTHER SLIGHT CHANCE ON THURSDAY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 12, 1:32 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
132 AM CDT TUE JUL 12 2016

KSZ020-120700-
CLOUD-
132 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 200 AM
CDT...

AT 130 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JAMESTOWN...MOVING EAST AT 20 MPH. A SECOND STRONG THUNDERSTORM
WAS LOCATED 4 MILES WEST OF SIMPSON...MOVING EAST AT 20 MPH.

DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO...JAMESTOWN AND AURORA.

LAT...LON 3963 9793 3963 9752 3935 9751 3935 9793
TIME...MOT...LOC 0630Z 266DEG 19KT 3953 9785

GARGAN
Special weather statement, Jul 12, 1:42 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT TUE JUL 12 2016

KSZ020-021-034-120715-
OTTAWA-CLAY-CLOUD-
142 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHEASTERN CLOUD
AND NORTHEASTERN OTTAWA COUNTIES UNTIL 215 AM CDT...

AT 141 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILTONVALE...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...MILTONVALE...OAK HILL AND IDANA.

LAT...LON 3946 9706 3921 9705 3922 9746 3939 9748
TIME...MOT...LOC 0641Z 254DEG 22KT 3931 9738

GARGAN
Special weather statement, Jul 12, 1:57 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT TUE JUL 12 2016

KSZ034-120730-
OTTAWA-
157 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 230 AM CDT...

AT 155 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADA...MOVING EAST AT 25 MPH.

DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...TESCOTT...CULVER...WELLS AND ADA.

LAT...LON 3922 9793 3927 9749 3897 9748 3896 9782
      3896 9793
TIME...MOT...LOC 0655Z 254DEG 22KT 3909 9782

GARGAN
Special weather statement, Jul 12, 2:02 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
202 AM CDT TUE JUL 12 2016

KSZ023-024-120730-
JACKSON-POTTAWATOMIE-
202 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 230 AM CDT...

AT 202 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEATON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAGA...SOLDIER...HAVENSVILLE AND WHEATON.

LAT...LON 3932 9589 3932 9634 3954 9636 3957 9593
      3957 9589
TIME...MOT...LOC 0702Z 259DEG 25KT 3943 9627

GARGAN
Special weather statement, Jul 12, 2:18 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
218 AM CDT TUE JUL 12 2016

KSZ021-022-035-036-120745-
RILEY-DICKINSON-CLAY-GEARY-
218 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...CLAY...
WESTERN RILEY AND NORTHERN DICKINSON COUNTIES UNTIL 245 AM CDT...

AT 216 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM 6 MILES NORTHWEST OF MORGANVILLE, SOUTH TO 5
MILES NORTHWEST OF ABILENE. THIS LINE OF THUNDERSTORMS WAS MOVING
EAST AT 30 MPH.

DIME TO PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...ABILENE...CLAY CENTER...CHAPMAN...WAKEFIELD...
MILFORD...LEONARDVILLE...MORGANVILLE...GREEN...MANCHESTER...
LONGFORD...OAK HILL...MILFORD LAKE...MOONLIGHT...TALMAGE AND IDANA.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 295.

LAT...LON 3896 9685 3894 9734 3956 9735 3957 9703
      3957 9684
TIME...MOT...LOC 0716Z 259DEG 24KT 3928 9721

GARGAN
Special weather statement, Jul 12, 2:58 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
258 AM CDT TUE JUL 12 2016

KSZ035-120830-
DICKINSON-
258 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 330 AM
CDT...

AT 257 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NILES TO NEAR FLORENCE. MOVEMENT WAS EAST-
NORTHEAST AT 30 MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS.

DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ABILENE...HERINGTON...CHAPMAN...SOLOMON...ENTERPRISE...HOPE...
WOODBINE AND CARLTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.

LAT...LON 3893 9737 3898 9737 3899 9696 3897 9696
      3897 9695 3875 9693 3861 9693 3861 9737
      3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 0757Z 232DEG 24KT 3900 9742 3831 9691

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:22 PM CDTSpecial Weather StatementTOPCloud23 min
Jul 11, 11:57 PM CDTSpecial Weather StatementTOPCloud33 min
Jul 12, 12:23 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington22 min
Jul 12, 12:44 AM CDTSpecial Weather StatementTOPClay31 min
Jul 12, 1:03 AM CDTSpecial Weather StatementTOPCloud27 min
Jul 12, 1:15 AM CDTSpecial Weather StatementTOPPottawatomie30 min
Jul 12, 1:32 AM CDTSpecial Weather StatementTOPCloud28 min
Jul 12, 1:42 AM CDTSpecial Weather StatementTOPClay33 min
Jul 12, 1:57 AM CDTSpecial Weather StatementTOPOttawa33 min
Jul 12, 2:02 AM CDTSpecial Weather StatementTOPPottawatomie28 min
Jul 12, 2:18 AM CDTSpecial Weather StatementTOPClay27 min
Jul 12, 2:44 AM CDTFlash Flood WarningTOPClay, Ottawa4 hr
Jul 12, 2:58 AM CDTSpecial Weather StatementTOPDickinson32 min
Jul 12, 3:07 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee38 min
Jul 12, 3:45 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee30 min
Jul 12, 4:10 AM CDTSpecial Weather StatementTOPCoffey, Douglas, Jackson, Jefferson, Lyon, Osage and 1 more35 min
Jul 12, 4:44 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin31 min
Jul 12, 5:18 AM CDTSpecial Weather StatementTOPAnderson, Franklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.